Drought, Bureau
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bureau forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
The drought of 2005 that started in June continued into September 2005 and October 2005. By September, the drought was affecting mainly hydrologic aspects and to a lesser extent agricultural.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The drought of 2005 that started in June continued into September 2005 and October 2005. By September, the drought was affecting mainly hydrologic aspects and to a lesser extent agricultural. A report of the hydrologic issues affected by the drought is supplied by the service hydrologist.September precipitation averaged 2.7 inches which was 0.7 inches below normal. Departures from normal ranged from +0.1 inches (Burlington IA) to -1.7 inches (Dubuque IA). Precipitation percent of normal averaged 79 percent, with individual figures ranging from 103 percent (Burlington IA) to 54 percent (Dubuque IA). The three-month average precipitation departure from normal is -4.7 inches, or 60 percent of normal. September was the eighth consecutive month with an average deficit of precipitation. The twelve-month precipitation departure is -8.62 inches, or 76 percent of normal.Other River and Stream ConditionsStream flows began the month with streams in Iowa and Missouri mainly near normal (25th to 75th percentile), with a few reporting below normal (10th to 24th percentile) conditions. In Illinois, however, conditions were different. Most of the locations reported either below normal or much below normal (less than 10th percentile) flows. A couple locations were reporting record low flows for the day.Conditions remained nearly the same for the entire month. Some rain events brought a few locations in Iowa-especially in the western HSA-to above normal (76th to 90th percentile) conditions for a few days during the month. A significant rain event affected locations northwest of the HSA toward the end of the month. Runoff from this rain pushed rivers in the northwest HSA, such as the Wapsipinicon and Cedar Rivers, to above to much above normal (greater than 90th percentile) flows. No flooding was reported in the HSA, however. The month ended with locations in the northwest HSA experiencing above to much above normal conditions, while elsewhere conditions were near normal except for a few locations that reported below normal conditions.Stream flows again fell during the last third of the month, with conditions by the end of the month much similar to those at the beginning of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM CST, 9 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 315 PM CDT WED AUG 31 2005 .SYNOPSIS... A WEAK COLD FRONT WILL SWEEP THROUGH THE REGION TONIGHT BRINGING A FEW SHOWERS OR SPRINKLES TO THE AREA. HIGH PRESSURE IS FORECAST TO BUILD INTO THE AREA FOR WEDNESDAY. && .SHORT TERM...(TONIGHT AND THURSDAY)... COLD FRONT MOVING THROUGH WESTERN IOWA AND SHOULD ENTER THE WESTERN PART OF THE CWFA BY EARLY EVENING. MOISTURE CONVERGENCE ALONG THE FRONT IS INCREASING AND THIS HAS MANAGED TO INCREASE DEW POINTS INTO THE MID 60S. SUPPORT NOT ALL THAT GREAT SO SHRA/SPRINKLES ARE LIKELY THE EXTENT OF ANY RAIN. FRONT SHOULD BE EAST OF THE CWFA BY DAYBREAK WITH LITTLE IF ANY CLOUDS EXPECTED ON THURSDAY. ...08... && .LONGER TERM...(THURSDAY NIGHT THROUGH NEXT WEDNESDAY) REGION TO REMAIN UNDER SURFACE AND UPPER LEVEL RIDGING PRODUCING FAIR WEATHER AND MODERATE LOW DEWPOINTS THROUGH TUESDAY. THIS WILL RESULT IN LARGE DIURNAL TEMPERATURES RANGES AS PERSISTENCE HAS SHOWN PAST TWO DAYS. GONE SLIGHTLY ABOVE BLEND FOR HIGHS AND BELOW FOR MIN TEMPS. NEXT FRONT TO AFFECT AREA LATE TUESDAY INTO WEDNESDAY BUT SOME DISCREPANCY ON TIMING AND STRENGTH OF FRONT AND TROUGH. THUS KEPT POPS AT 30 FOR SHOWERS AND STORMS TUE THROUGH WEDNESDAY WITH MINOR TEMPERATURES CHANGES AT THIS TIME. OVERALL TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL (AVERAGE MAX TEMPS...UPPER 70S TO LOWER 80S AND MIN TEMPS MID 50S TO AROUND 60). BETTER CLARITY OF NEXT FRONT AND RAIN POTENTIAL MIDDLE NEXT WEEK IN 24-36 HOURS. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 08/NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 502 AM CDT WED AUG 31 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 502 AM CDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A LINE FROM MANCHESTER...TO CEDAR RAPIDS...TO WASHINGTON...TO MEMPHIS MISSOURI. LIMITED MOISTURE AND INSTABILITY WILL KEEP ANY STORMS BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478975, 5478976, 5478977, 5478978, 5478979, 5478980, 5478981, 5478982, 5478983, 5478984, 5478985, 5478986, 5478987.